Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 129, NWS Bismarck, ND

July 23, 2015McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 23, 2015, 4:52 PM CDT for McLean County, North Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2015, 4:52 PM CDT (21:52 UTC)
Expired
Jul 23, 2015, 5:45 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McLean County, ND

The radar

The Minot AFB radar (KMBX), 88 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:15 PM CDTHAIL 15 Nnw Emmet, NDPEAS AND QUARTERS. ROAD WAS WHITE.
Jul 23, 5:55 PM CDTHAIL 1.753 E Garrison, NDHAIL STARTED AS QUARTER SIZE AT 0555PM CDT AND INCREASED TO GOLFBALL SIZE AT 0602 PM CDT. ONGOING AT TIME OF CALL. WIND GUSTS ALSO ESTIMATED TO 60 MPH GUSTS. BROKEN BRANCHES.
Jul 23, 5:55 PM CDTHAIL 1.753 E Garrison, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 3:58 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WUUS53 KBIS 232152
SVRBIS
NDC055-232245-
/O.NEW.KBIS.SV.W.0129.150723T2152Z-150723T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
452 PM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 545 PM CDT

* AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF 
  ROSEGLEN...OR 15 MILES WEST OF GARRISON...MOVING EAST AT 15 MPH. 
  ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR WHITE SHIELD...ALSO 
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF 
  NORTH CENTRAL MCLEAN COUNTY...INCLUDING THE FOLLOWING LOCATIONS... 
  EMMET AND WHITE SHIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4765 10121 4763 10183 4784 10186 4785 10133
TIME...MOT...LOC 2151Z 248DEG 11KT 4774 10172 

HAIL...1.25IN
WIND...60MPH
 
$$

HARGROVE
2 follow-up statements
777 
WWUS53 KBIS 232208
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
508 PM CDT THU JUL 23 2015

NDC055-232245-
/O.CON.KBIS.SV.W.0129.000000T0000Z-150723T2245Z/
MCLEAN ND-
508 PM CDT THU JUL 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL MCLEAN COUNTY...

AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
ROSEGLEN...OR 14 MILES NORTHWEST OF GARRISON...MOVING NORTHEAST AT 20
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARRISON...ROSEGLEN...EMMET AND WHITE SHIELD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4765 10121 4763 10183 4784 10186 4785 10133
TIME...MOT...LOC 2207Z 241DEG 15KT 4775 10169 

HAIL...1.25IN
WIND...60MPH
 
$$

HARGROVE
789 
WWUS53 KBIS 232234
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT THU JUL 23 2015

NDC055-232245-
/O.CON.KBIS.SV.W.0129.000000T0000Z-150723T2245Z/
MCLEAN ND-
534 PM CDT THU JUL 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL MCLEAN COUNTY...

AT 533 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST 
OF GARRISON...MOVING EAST AT 10 MPH. QUARTER SIZED HAIL WAS REPORTED 
WITH THIS STORM NORTHEAST OF WHITE SHIELD.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GARRISON AND EMMET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4763 10176 4784 10173 4785 10133 4765 10121
TIME...MOT...LOC 2233Z 273DEG 9KT 4772 10161 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:00 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 2:00 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT THU JUL 23 2015

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY AFTERNOON)

ISSUED AT 200 PM CDT THU JUL 23 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE STRONG TO
SEVERE CONVECTION THIS AFTERNOON AND EVENING CENTRAL AND EAST.

CURRENTLY...UPPER RIDGE AXIS MOVING OFF TO OUR EAST REPLACED WITH
SOUTHWEST FLOW ALOFT. SFC TROUGH/FRONTAL BOUNDARY IS OVER WESTERN
NORTH DAKOTA NOW WITH WINDS WEST OF THE FROPA ACROSS THE FAR WEST
OUT OF THE NORTH OR WEST. SOUTHEASTERLY WINDS AHEAD. DEWPOINTS ARE
VERY MOIST EAST OF THE FRONT UPPER 60S TO LOW 70S...AND WHEN
COMBINED WITH MID 80S AND LOW 90S FOR TEMPERATURES RESULTS IN
HEAT INDEX VALUES RIGHT NOW IN THE LOW TO MID 90S. CLOUD COVER
NORTHWEST WITH SUNNY SKIES ACROSS THE REST OF NORTH DAKOTA
ENABLING INSTABILITY UPWARDS TO 4-5K J/KG.

ROBUST CONVECTION EXPECTED TO BEGIN 19-21Z WEST OF HIGHWAY
83...THEN DEVELOP/MOVE EAST THROUGH MID EVENING. AS MODELS HAVE
PORTRAYED THE LAST FEW DAYS...BEST 0-6KM SHEAR WILL BE INITIALLY
DISPLACED FROM THE HIGHER CAPE...BUT CATCHES UP LATE TODAY INTO
THIS EVENING AS A MID LEVEL WAVE MOVES INTO THE DAKOTAS.
STILL...ENOUGH CAPE TO OVERCOME LACK OF SHEAR ESPECIALLY WHEN
COMBINED WITH THE APPROACHING MID LEVEL S/WV. AS THE SPC
MESOSCALE DISCUSSION INDICATED...DISCRETE CELLS INITIALLY WILL
TRANSITION TO MCS/BOWING SEGMENTS AS THE CONVECTION MOVES TO THE
EAST RESULTING IN DAMAGING WINDS BECOMING THE MAIN THREATS WHERE
AS HAIL WILL BE THE BIGGEST CONCERN AT FIRST. WILL ALSO NEED TO
MONITOR THE HEAVY RAIN POTENTIAL WITH THE HIGH BOUNDARY LAYER
MOISTURE IN PLACE ALONG TO EAST OF THE SFC TROUGH.

ZONAL FLOW DEVELOPS LATER TONIGHT INTO FRIDAY. EMBEDDED ENERGY
WITHIN THE FLOW TOMORROW SHOULD TRIGGER A FEW SHOWERS AND
THUNDERSTORMS. INSTABILITY NOT TOO GREAT SO THE OVERALL SEVERE
THREAT FOR FRIDAY WILL BE LOW. STILL WARM BUT MUCH MORE
COMFORTABLE CONDITIONS FOR FRIDAY WITH HIGHS MAINLY IN THE 80S
AND DEWPOINTS FALLING INTO THE 50S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 200 PM CDT THU JUL 23 2015

ZONAL FLOW ALOFT FRIDAY NIGHT BECOMES SOUTHWESTERLY BY
SATURDAY...WITH A FEW STRONGER SHORTWAVE ENERGY IMPULSES REACHING
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON.

BY THE END OF THE WEEKEND...AND THEN INTO EARLY NEXT WEEK...STORM
CHANCES INCREASE AS A MID LEVEL WAVE DIGS ALONG THE WEST COAST AND
ADVANCES ACROSS THE ROCKIES WITH INCREASED RAIN CHANCES IN SOUTHWEST
FLOW.

BY TUESDAY EVENING THE MIDLEVEL WAVE IS FORECAST TO HAVE LIFTED
NORTHEAST...WITH A MAINLY DRY FORECAST TUESDAY THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)

ISSUED AT 200 PM CDT THU JUL 23 2015

ALL 5 CENTRAL AND WESTERN NORTH DAKOTA TAF SITES HAVE VCTS IN THE
FORECAST. OTHER THAN REDUCED VISIBILITY FROM A THUNDERSTORM
IMPACTING A TERMINAL VFR CONDITIONS ARE EXPECTED. STORMS WILL
PROGRESS FROM WEST TO EAST ACROSS THE STATE ALONG AND AHEAD OF A
COLD FRONT THIS AFTERNOON THROUGH THE EVENING. WINDS WILL SHIFT
TO NORTH NORTHWESTERLY BEHIND THE FRONT. LOW STRATUS POSSIBLE
TONIGHT BEHIND THE PRECIPITATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM...JV
AVIATION...NH
Hazardous weather outlook, Jul 23, 2:30 PM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 23 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
230 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST
TODAY...CONTINUING THROUGH THE EVENING. SOME STORMS COULD BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY HAIL...WINDS GREATER THAN 40 MPH...AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA SOCIAL MEDIA.

NH/JV

In the hours before

Special weather statement, Jul 23, 4:26 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM CDT THU JUL 23 2015

NDZ003-011-019-021-232200-
WARD ND-RENVILLE ND-MERCER ND-MCLEAN ND-
426 PM CDT THU JUL 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RENVILLE...WARD...NORTH CENTRAL MCLEAN AND NORTHEASTERN MERCER
COUNTIES...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARPIO TO NEAR HAZEN BAY
RECREATION AREA...AND MOVING EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MINOT...GARRISON...MINOT AIR FORCE BASE...BURLINGTON...SURREY...
UNDERWOOD...BERTHOLD...GLENBURN...MAX...RIVERDALE...DES LACS...
CARPIO...MAKOTI...PICK CITY...FOXHOLM...RYDER...COLEHARBOR...RICE
LAKE...DOUGLAS AND ROSEGLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WESTERN NORTH DAKOTA.

LAT...LON 4742 10112 4746 10196 4785 10191 4785 10187
      4802 10188 4847 10182 4855 10135 4854 10115
TIME...MOT...LOC 2126Z 266DEG 21KT 4842 10170 4754 10169

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:26 PM CDTSpecial Weather StatementBISMcLean, Ward34 min
Jul 23, 4:45 PM CDTSevere Thunderstorm WarningBISWard60 min
Jul 23, 4:54 PM CDTTornado WarningBISMcLean, Ward36 min
Jul 23, 5:15 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer60 min
Jul 23, 5:25 PM CDTSpecial Weather StatementBISDunn50 min
Jul 23, 5:27 PM CDTTornado WarningBISMcLean33 min
Jul 23, 5:28 PM CDTSevere Thunderstorm WarningBISMorton, Oliver62 min
Jul 23, 5:33 PM CDTTornado WarningBISMcLean, Ward27 min
Jul 23, 5:41 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward64 min
Jul 23, 6:07 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer53 min
Jul 23, 6:55 PM CDTAreal Flood AdvisoryBISMcHenry, McLean, Mercer, Ward3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.